Lortab and Breastfeeding
Prior to starting Lortab (hydrocodone/APAP), breastfeeding women should ask their healthcare providers about any potential risks. Both of the active ingredients in Lortab -- including the narcotic hydrocodone -- have been shown to pass through breast milk. For this reason, the manufacturer of the drug recommends that women avoid it if they are nursing.
Lortab While Breastfeeding: An Overview
It is unknown whether Lortab® (hydrocodone/APAP) is safe for breastfeeding women and their infants. If you are breastfeeding or are thinking about breastfeeding, check with your healthcare provider before taking Lortab. The manufacturer does not recommend that women use this medication while breastfeeding, which suggests that women should either stop breastfeeding or stop taking Lortab.
Lortab and Breastfeeding: What Does the Research Say?
Lortab contains two different medications: hydrocodone bitartrate (a narcotic) and acetaminophen (Tylenol®, also known as APAP). The acetaminophen component does pass through breast milk, but it is not likely to cause problems (see Tylenol and Breastfeeding).
Until relatively recently, it was unknown if hydrocodone passes through breast milk. However, it is now known that hydrocodone does pass through breast milk. As a narcotic, it could cause significant problems in a nursing infant.
Lortab (or another similar medication) is often prescribed to women for pain immediately after childbirth. In this situation, it is likely that only a little of this medication passes to the baby, since the mother is usually producing only very small amounts of colostrum. However, once the mother's milk "comes in," it may be a good idea to avoid (or at least limit) the use of this medication.
If you are taking this medication while breastfeeding and notice unusual, significant drowsiness, difficulty breathing, or limpness in your child, seek immediate medical attention.